Propranolol and aches & pains: Hi all, glad to... - Thyroid UK

Thyroid UK

125,618 members147,195 posts

Propranolol and aches & pains

fairydogmother profile image

Hi all, glad to see you are still doing great work answering problems!

Early this year I had the worst Graves flare I've had in the 7 years since I was diagnosed, seems likely from your replies that it was triggered by a distressing episode with a builder who trashed my house and caused me months of worry

Unsurprisingly my wonderful GP dished out prescriptions for increased Carbimazole and initial Propranolol to slow my racing heart, I had the beta-blocker back in 2013 with my initial diagnosis but never needed it in between

So, as I've got older (69 this year) I've become used to getting up in the morning with various aches & pains, doesn't seem like arthritis as it wears off during the day with exercise and general moving around (dog sees to that!)

A few days into the Propranolol I noticed all the aches & pains had gone. I mean really GONE, not just less, I didn't need a single paracetamol for the 6 weeks I was on it. Then when I stopped the Propranolol after the Carbimazole had got things back under control, gradually the aches & pains are back

Most people will say well, what do you expect at your age? but after 6 weeks pain-free it's much harder to put up with

Anyone have any experience of this, and would it be unreasonable to ask my GP if I can 'keep taking the tablets'?

18 Replies

I have been taking propranolol, trying to gradually lower the dose for 2 years, I have developed some new aches, pains and problems since starting.

I have come across a few medical studys/articles discussing use of propranolol for pain relief. There is probably no guidance for doctors to prescribe it for pain relief but it would be pretty mean of your GP to prevent you from continuing it.......so yes I fear they probably will!

Propranolol is chosen for hypers as its known to have a mild anti thyroid affect and can lower FT3. This is by reprioritising the conversion of T4 to RT3 over T3, so it helpful for hyperthyroid, which is another argument for you to stay on it.

I was told to abruptly stop taking 40mgx3 daily after 2 months of taking it and it triggered migraines. Propranolol is used to prevent migraines and GP put me back on it. I have weaned down slowly to 2xhalf a pill daily.

thank you, I've seen an article about Propranolol in connection with reducing arthritic pain but I don't think I have arthritis, it's not joint pain, it's stiffness around hips, shoulders, neck and yes, damn headaches! I saw a sports physio for 4 sessions when the pain came back and he can't find anything except 'tight muscles'.

I think you're right about reaction from my GP, I wish medics were more like my vet: 'it may not be best practice but it's right for the dog' (she's old and stuffed to the gills with Tramadol to keep her comfortable)

what I don't want is an assumption that because of my age I must have arthritis and be stuffed full of painkillers that have horrible side effects so you need antacids to fix the damage done by the painkillers

Interesting about migraines, I'll look that up.

Sorry you've had to be medicated long-term and disappointing that you weren't warned about suddenly stopping

Best of luck

Please look up Thyrotixic Myopathy on Google .. I would like to tell you to take Potassium for your pain which is EXACTLY the type of pain that I had for many many years .. but !

Alas I’m not a Doctor

Therefore I can only tell you of the success I’ve had using Potassium !!

I drew a body outline in A4 paper once in despair .

( like in American Murder movies ) gave it to my doctor , indicating with arrows the points where my excruciating and chronic pain was situated.

Hips and shoulders mainly !

He took one look At my drawing and moved it across the deck back to me .. and said nothing !!!

That was the end of that hope For me !!!

If you study Thyrotoxic Myopathy you will no doubt see tge “ cure “

Which Is : Thyroid Ablation by RAI

Or

Surgery to remove Thyroid Gland

😱😱😱😱😱

Or ... solving deficiency of Potassium !

I knew which was the preferred option !!

And I tried it .. give it a thought .. you’ll then be able to throw away the Propranolol!

And take a natural mineral .. that not a lot of people know about !

Please Google

Thyrotoxic Myopathy / potassium

And see for yourself

Good luck

Mx🌹

absolutely agree with your thoughts on 'cure'! I had a full blood panel last year and potassium, along with everything else, was in range, the only 'low' reading was ESR which I believe is an inflammatory marker, so that should be good, shouldn't it? thanks for the thought, I wish eating bananas would sort me out!

Sadly if you have an actual DEFICIENCY which is causing Thyrotoxic Myopathy ( and it’s does ) ..... you’d need to eat an awful LOT of bananas to rectify it !

You could try to take Potassium for a few days or a week as a trial, to see if it works

That’s what I did and was astounded at the result

M🌹

I don't think I have a deficiency, the tests I had in 2013 and last year were 4.7 and 4.1 on a reference range of 3.5-5.3, so bang in the middle, too many bananas would probaby send me completely bananas ... but thanks for the info, I will watch it on future tests

There definitely seem to be some clinical trials going on where they’re trying propranalol as a painkiller—particularly for fibromyalgia. And I’ve seen it can be successful for TMJ (I stumbled on that one when I some form of facial neuralgia last year).

There’s no harm is asking, is there? It might be that a low dose of propranalol has fewer side effects than daily painkillers.

But so much depends on whether you have a thoughtful doctor or not, doesn’t it?

fairydogmother profile image
fairydogmother in reply to Jazzw

I thought the same, I don't like taking painkillers on a daily basis, save them for days when I find the discomfort gets in the way of things I want to do. Propranolol was originally prescribed by the consultant who diagnosed Graves 7 years ago, I asked for it earlier this year when the Graves flare hitched up my heart rate and it was keeping me awake, I think it was because the consultant had prescribed it that my GP was ok to prescribe it again for that specific purpose

The trouble with Propranolol is it hard to stop it once you start taking it for a long period of time and you have to wean yourself off it. I have never taken it because of this but I have taken Carbimazole and PTU in the past. Could you find some other kind of pain relief?

nhs.uk/medicines/propranolol/

if taking Propranolol made me feel the way I did for the 6 weeks I was on it I'd happily take it for the rest of my life! but I doubt my GP would agree with that

Previous posters have made a link between propranolol and migraine. Many years ago my GP prescribed propranolol for my debilitating migraines, and it was a life-saver. I took them for years until my migraines ceased, probably due to age and/or hormones. However, I continued to take propranolol, and still do, occasionally, for anxiety. I personally found no real side effects apart from a tendency to put on weight when taking them regularly due to the general slowing-down effect on the system they have.

does your GP prescribe it for anxiety? did you have a diagnosis? I can't help thinking if I asked my GP whether I have anxiety she'd tell me to go away and not be so silly

My GP at the time, who originally prescribed propranolol for my migraines, after they subsided, continued to prescribe it for my anxiety in stressful situations, which for me included such things as interviews, tests, medical appointments and certain social situations, as I have social anxiety. This was a no-brainer for him as he used it himself before speaking engagements!! I started to use it again recently due to a family situation that was causing me stress and anxiety. It is always worth explaining how you feel to your GP, however silly you may think this sounds, as a sympathetic GP should be able to understand. Good luck!!

That's interesting. Don't have any advice about propranolol, sorry, but wonder if you've had your vitamin D checked? With Graves' it can be depleted (and many people in the UK have very low levels in autumn/winter anyway). I had terrible aches and pains when my levels were low and now that they're higher they've pretty much gone away. Think with Graves' many vitamins and minerals can be depleted so may be worth asking your GP for a wide ranging blood test?

I take VitD every winter to protect my bones and this year, carried on with it all through summer because it's said to protect against Covid. I had a full blood panel 18 months ago and nothing showed up, but thanks for the thought

I take a low dose of propranolol as and when I need it, for aches/pains and sometimes, anxiety, and when my thyroid meds get too high. I find it very helpful

Was originally prescribed it at a much higher dose few years back, when I flipped into hyper (due to hashi) to reduce heart rate.

that's what I was prescribed Propranolol for, racing heart, but now that's back under control and I've run out, does your GP prescribe it for aches & pains/anxiety?

I did mail my GP to ask but she didn't reply, not sure whether they are just too busy in the pandemic or she thought it was a stupid request.

Just discovered I can have a private GP consult through my BUPA insurance so I will book an appointment and see what they say. I never realised I was in such discomfort till I didn't have it!

Yes GP very happy to give it for anxiety - think they're so pleased to have an easy solution. I hadn't mentioned the joint pains! I take 1 or 2 10mcg when I need it, as I'm hypo really I dont want to suppress my thyroid meds. I think its a really useful drug

That's great to get a BUPA appointment, hope you don't have to wait too long

You may also like...